Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Billings, MT

May 22, 2018Stillwater County, Montana

NWS Billings, MT issued this severe thunderstorm warning at May 22, 2018, 7:49 PM MDT for Stillwater County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2018, 7:49 PM MDT (01:49 UTC)
Expired
May 22, 2018, 8:30 PM MDT
In force
41 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Stillwater County, MT

The radar

The Billings radar (KBLX), 65 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.8 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:51 PM MDT, 4 hours 58 minutes earlier.

Area forecast discussion, May 22, 2:51 PM MDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Billings MT
251 PM MDT Tue May 22 2018

.SHORT TERM...valid for Wed and Thu...

Active weather ahead tonight htrough Wednesday night, with areas
of heavy rainfall likely. Stay alert if you live near a river or
stream with the potential to flood.

An upper trough of western Utah will work northeast tonight. This
process will send increasingly diffluent flow aloft into southern
Montana and northern Wyoming for ascent. Enough cape around for
storms to pulse high enough for some hail, but shear does not look
strong enough (only around 30-35kts) for organized severe storms.
As stronger lift moves in this evening, would not be surprised to
see stronger cells form over over mainly southern and eastern
locations. Will have to watch as this evolves tonight.

The bigger story will likely be heavy rain potential.
Precipitable water amounts were over three quarters of an inch for
the entire area, with amounts over an inch over southeast
Montana. Models send stronger energy into the area overnight. This
combined with surface convergence, will get strong showers going
south of Billings, with this activity spreading northwest through
the night into Wednesday. GFS, and some of the high resolution
models, were very aggressive with QPF amounts tonight and
Wednesday, putting over an inch (and in some instances near 2
inches) of QPF from Sheridan county northward into the foothills
(mainly west of a line from Roundup to Billings to Sheridan).
Given the high water levels on rivers and streams, this added
water could cause more problems with flooding. Issued a Flood
Watch for the western half of the forecast area (including
Sheridan county) for tonight through Wednesday night.

Wrap around showers will continue through the day on Wednesday
over the western zones, while a dry slot allows for some drying to
occur over parts of the central zones and the east. Cyclonic flow
will allow a few showers to develop Wednesday afternoon and
evening, before the main drying trend for Thursday as an upper
ridge builds in. TWH

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

Ridging will be brief on Friday and allow for temperatures to
reach well into the 80s. These warm temperatures will cause an
uptick in mountain snow melt again, as we head into the weekend.

Another upper low moves into position (similar to the current one)
on Saturday. This low is progged to move slowly east through early
next week. This pattern will send a series of shortwaves into the
forecast area for periods of showers and thundestorms this weekend
into early next week. Some of the storms could be strong with
locally heavy rain. There are a few differences with the strength
and position of the low between the GFS and ECMWF, and this has
big impacts on which day would be the bigger storm day. The main
story with this upper low is that it will continue to risk for
flooding through the holiday weeeknd, into early next week.

Please monitor water.weather.gov for the latest on our streams
into early next week. The main spring runoff will likely be upon
us later this week through the holiday weekend and will need to be
closely monitored for potential flooding. TWH

&&

.AVIATION...

Showers and thunderstorms will become more widespread this
evening. Stronger storms with some hail and wind gusts in excess
of 40kts are possible this evening. Locally heavy rain is likely
with the storms. Conditions will deteriorate to MVFR tonight with
IFR conditions expected in the stronger showers. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 055/068 053/082 055/086 056/087 055/080 055/077 054/078
    79/T    52/T    11/U    11/U    23/T    54/T    53/T
LVM 049/066 049/078 049/082 051/081 052/074 052/072 050/074
    79/T    64/T    32/T    12/T    36/T    66/T    44/T
HDN 055/072 052/084 055/088 056/092 056/084 055/081 054/081
    78/T    42/T    11/U    11/U    23/T    54/T    53/T
MLS 059/075 056/081 059/087 059/091 060/086 060/083 059/082
    68/T    52/T    11/U    00/U    13/T    54/T    43/T
4BQ 057/079 055/082 057/086 057/090 059/085 058/082 055/080
    85/T    41/B    11/U    00/U    13/T    44/T    44/T
BHK 058/078 054/078 057/084 056/089 055/085 057/081 054/079
    87/T    31/B    10/U    01/U    12/T    44/T    44/T
SHR 052/074 050/079 052/083 052/087 054/079 051/077 050/075
    94/T    51/B    21/U    11/U    23/T    55/T    43/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect from 6 PM MDT this evening through late
      Wednesday night FOR ZONES 28-29-34-35-38>42-56-57-63>68.
WY...Flood Watch in effect from 6 PM MDT this evening through late
      Wednesday night FOR ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, May 22, 3:06 PM MDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
306 PM MDT Tue May 22 2018

MTZ030>041-056>058-064>068-WYZ098-099-232200-
Treasure-Northern Rosebud-Custer-Fallon-Northern Stillwater-
Yellowstone-Powder River-Carter-Southern Big Horn-Eastern Carbon-
Northern Park-Northern Sweet Grass-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Northeast Bighorn Mountains-Sheridan Foothills-
306 PM MDT Tue May 22 2018

This Hazardous Weather Outlook is for portions of south central
Montana...southeast Montana and north central Wyoming.

* WHAT...Showers and thunderstorms, with potential for heavy
  rainfall and a few severe thunderstorms.

* WHERE...Southern Montana and northern Wyoming.

* WHEN...Tonight through Wednesday.

* ADDITIONAL DETAILS...A few severe thunderstorms capable of
  producing large hail and strong winds are possible late this
  afternoon and this evening. Greatest potential for severe storms
  is in southeast Montana.

* ADDITIONAL HAZARD CONCERNS...Showers and thunderstorms will
  likely produce areas of heavy rainfall tonight and Wednesday.
  Some rivers and streams could see aggressive rises from this
  rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, May 22, 5:33 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Billings MT
533 PM MDT TUE MAY 22 2018

MTZ037-230015-
Carter MT-
533 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY...

At 531 PM MDT, Doppler radar was tracking strong thunderstorms 12 to
15 miles southwest of Alzada, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph are possible with
these storms.

Locations impacted include...
Ridge and Highway 212 between Alzada and Hammond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 4500 10451 4500 10504 4518 10504 4517 10444
TIME...MOT...LOC 2331Z 207DEG 11KT 4492 10463

Tesar
Special weather statement, May 22, 6:07 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Billings MT
607 PM MDT TUE MAY 22 2018

MTZ035-230045-
Yellowstone MT-
607 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Billings Heights, or 16 miles northwest of
Billings, moving northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Acton and Comanche.

This advisory does not include the city of Billings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4613 10854 4595 10835 4591 10859 4592 10875
      4603 10883 4614 10859
TIME...MOT...LOC 0007Z 245DEG 10KT 4598 10868

Gilstad
Local storm report, May 22, 7:34 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
734 PM MDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HEAVY RAIN       3 SW REED POINT         45.68N 109.59W
05/22/2018  M1.02 INCH       SWEET GRASS        MT   TRAINED SPOTTER

0640 PM     HAIL             13 WNW ALZADA           45.11N 104.64W
05/22/2018  M0.25 INCH       CARTER             MT   TRAINED SPOTTER

&&

VLS

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:07 PM MDTSpecial Weather StatementBYZYellowstone38 min
May 22, 6:07 PM MDTSevere Thunderstorm WarningBYZCarter38 min
May 22, 6:18 PM MDTSevere Thunderstorm WarningBYZStillwater43 min
May 22, 8:43 PM MDTAreal Flood AdvisoryBYZYellowstone3 hr
May 22, 8:51 PM MDTSevere Thunderstorm WarningBYZCarbon54 min
May 22, 9:13 PM MDTAreal Flood AdvisoryBYZCarbon, Stillwater3 hr
May 22, 10:31 PM MDTFlash Flood WarningBYZCarbon6 hr
May 23, 5:00 AM MDTAreal Flood AdvisoryBYZCarbon, Stillwater, Yellowstone7 hr
May 23, 7:55 AM MDTAreal Flood WarningBYZCarbon, Stillwater, Sweet Grass6 hr
May 23, 11:09 AM MDTRiver Flood WarningBYZPark5 days
May 23, 11:45 AM MDTRiver Flood WarningBYZSweet Grass5 days
May 23, 12:14 PM MDTRiver Flood WatchBYZStillwater, Yellowstone3 days
May 23, 12:44 PM MDTAreal Flood WarningBYZCarbon, Stillwater, Sweet Grass6 hr
May 23, 1:25 PM MDTSpecial Weather StatementBYZYellowstone50 min
May 23, 2:52 PM MDTSpecial Weather StatementBYZRosebud38 min
May 23, 3:31 PM MDTSpecial Weather StatementBYZYellowstone44 min
May 23, 3:35 PM MDTSpecial Weather StatementBYZRosebud40 min
May 23, 3:45 PM MDTSevere Thunderstorm WarningBYZRosebud60 min
May 23, 3:49 PM MDTSevere Thunderstorm WarningBYZYellowstone56 min
May 23, 3:58 PM MDTSpecial Weather StatementBYZYellowstone47 min
May 23, 4:03 PM MDTSevere Thunderstorm WarningBYZRosebud57 min
May 23, 4:12 PM MDTSevere Thunderstorm WarningBYZYellowstone48 min
May 23, 4:29 PM MDTSevere Thunderstorm WarningBYZYellowstone61 min
May 23, 4:42 PM MDTSevere Thunderstorm WarningBYZBig Horn63 min
May 23, 4:52 PM MDTSpecial Weather StatementBYZCuster38 min
May 23, 5:06 PM MDTSpecial Weather StatementBYZPowder River39 min
May 23, 5:18 PM MDTSevere Thunderstorm WarningBYZCuster57 min
May 23, 5:31 PM MDTSpecial Weather StatementBYZTreasure44 min
May 23, 5:54 PM MDTSpecial Weather StatementBYZCarter51 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.